Medline ® Abstract for Reference 235
of 'Overview of neurologic complications of non-platinum cancer chemotherapy'
Subacute leucoencephalopathy induced by carmofur, a 5-fluorouracil derivative.
Kuzuhara S, Ohkoshi N, Kanemaru K, Hashimoto H, Nakanishi T, Toyokura Y
J Neurol. 1987;234(6):365.
Three cases of leucoencephalopathy induced by carmofur (1-hexylcarbamoyl-5-fluorouracil), an antineoplastic derivative of 5-fluorouracil are reported and the literature is reviewed. Initial symptoms were unsteady gait and dementia developing several weeks or months after carmofur had been started. Symptoms increased gradually even after stopping the drug. Severe encephalopathy with confusion, delirium or coma appeared frequently. Symptoms were usually reversible but death occasionally occurred. The EEG showed marked slowing. Computed tomography of the brains of severely intoxicated patients showed marked hypodensity of the entire cerebral white matter. Carmofur must be discontinued immediately if any psychomotor symptoms develop.
Department of Neurology, Tokyo Metropolitan Geriatric Hospital, Japan.